Indiana, 2004Hail and Damaging Winds in Indiana, August 9, 2004
August 9, 2004 · NWS IWX · 7 events in 3 counties and zones
4 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 9, 2:42 PM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 9, 2:42 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
242 PM EST MON AUG 9 2004
.SHORT TERM...
TODAY AND TONIGHT...MONITORING SATELLITE AND RADAR TRENDS FOR TSRA
DEVELOPMENT ALONG PRE-FRONTAL TROUGH AND SURFACE COLD FRONT THIS
AFTERNOON. SURFACE BASED INSTABILITY SLOWLY INCREASING BUT NOT
OVERLY IMPRESSIVE WITH DEWPOINTS IN THE LOWER 60S AND TEMPS JUST
REACHING THE LOWER 80S. INITIAL TROUGH AND MIXING HAVE RESULTED IN
SOUTHWEST SURFACE WINDS AND THIS APPEARS TO HAVE REDUCED SURFACE
CONVERGENCE ALONG SOUTHERN END OF COLD FRONT. OUR AREA ALSO IS ON
THE RIGHT FRONT ENTRANCE REGION OF UPPER JET. THESE TWO FACTORS
COUPLED WITH A POSSIBLE WEAK CAPPING INVERSION SEEM TO BE THE
LIMITING FACTORS ON CONVECTION THIS AFTERNOON. TOWERING CUMULUS ON
SATELLITE ALONG FRONT FROM WISCONSIN TO NORTHERN ILLINOIS IS
STEADILY MARCHING EAST. WILL BE WATCHING TO SEE IF THIS EVENTUALLY
DEVELOPS INTO LINE OF TSRA. WILL BE CONTINUING CHANCES FOR TSRA AND
SVR WORDING THIS EVENING AS MID LEVEL 50KT SPEED MAX ACCOMPANIES
SURFACE FRONT BRINGING SEVERE WIND THREAT WITH ANY THUNDERSTORMS.
NEXT FORECAST CHALLENGE WILL BE CLOUD COVER BEHIND FRONT. COLD AIR
ADVECTION BEGINS OVERNIGHT AND CONTINUES TUESDAY. WILL LIKELY SEE
ONLY SCATTERED CLOUDS BEHIND FRONT TONIGHT BUT THEN SHOULD SEE RAPID
CUMULUS DEVELOPMENT TUESDAY MORNING WITH COLD AIR ADVECTION AND
SURFACE HEATING. BEST CHANCE FOR INSTABILITY SHOWERS APPEARS TO BE
JUST NORTH OF OUR AREA TUESDAY AFTERNOON. CANNOT RULE OUT SHOWERS
CLIPPING NORTHERN COUNTIES BUT CURRENT THOUGHTS ARE TO HOLD ONTO DRY
FORECAST FOR NOW. GOING TEMPERATURES LOOK GOOD BUT DID DROP A FEW
DEGREES GIVEN BKN-OVC CLOUD COVER EXPECTED IN AFTERNOON.
&&
.LONG TERM...
TUESDAY NIGHT THROUGH MONDAY...UNSEASONABLY COOL PATTERN SETTING UP
INTO THE WEEKEND. STRONG VORT MAX UPSTREAM SHOULD TRACK ACROSS LOWER
MICHIGAN LATE TUESDAY NIGHT OR EARLY WEDNESDAY. COULD BE SOME
SHOWERS LATE TUESDAY NIGHT INTO FAR SW LOWER MI AND FAR N INDIANA.
HOWEVER...WILL KEEP SHOWERS OUT UNTIL WEDNESDAY MORNING GIVEN
PREFERENCE OF THE SLOWER GFS/NGM OVER THE ETA IN THE LOW ZONAL
PATTERN WITH UPSTREAM BLOCK. THIS TIMING WOULD BRING THE SYSTEM INTO
THE AREA WEDNESDAY MORNING. WEDNESDAY THROUGH FRIDAY SHOULD HAVE THE
SAME BASIC PATTERN... ANY BREAKS IN THE CLOUDS THAT DEVELOP
OVERNIGHT SHOULD QUICKLY FILL IN AFTER SUNRISE AS PLENTY OF MOISTURE
WILL REMAIN TRAPPED BELOW THE INVERSION. HAVE LOWERED TEMPERATURES
1-5 DEGREES DURING THE SECOND HALF OF THE WEEK GIVEN NCEP MODELS
STILL HOLDING ONTO VERY COLD LOW LEVEL TEMPS WITH UPSTREAM BLOCK.
850 MB TEMPS COLDEST FROM WEDNESDAY AFTERNOON INTO FRIDAY
MORNING...SO HAVE LOWER TEMPS...ESPECIALLY HIGH TEMPS. HAVE GONE 1-2
DEGREES ABOVE RECORD LOWEST HIGHS FOR SBN/FWA...WHICH APPEARS
REASONABLE WITH THIS PATTERN. WILL KEEP SATURDAY THROUGH MONDAY DRY
WITH A GRADUAL WARMING TREND AS UPPER TROF FINALLY MOVES EAST.
&&
.AVIATION...
IN A WAITNG PATTERN AT ISSUANCE TIME WITH RESPECT TO TSRA
DEVELOPMENT. A COUPLE AREAS BEING MONITORED INCLUDE A PRE-FRONTAL
TROUGH MOVING ACROSS LAKE MICHIGAN AT 17Z. TSRA OCCURING ALONG
NORTHERN EXTENT AND SOME CU DEVELOPMENT SOUTH. THIS FEATURE SHOULD
BE THROUGH KSBN BEFORE MUCH DEVELOPMENT CAN TAKE PLACE AND KFWA
PROBABLY TOO FAR SOUTH AND EAST. THUS NO MENTION OF ACTIVITY IN TAFS
THIS AFTERNOON AS OF RIGHT NOW. BEST CHANCE FOR TSRA WILL OCCUR
ALONG FRONT WHICH IS NOW MOVING INTO NORTHWEST ILLINOIS. LINE OF
TOWERING CUMULUS DEVELOPING AND THIS AREA MOVING INTO INCREASING
UNSTABLE AIRMASS ACROSS NORTHERN ILLINOIS AND SOUTHERN WISCONSIN. IF
THIS LINE CAN GET GOING IT SHOULD MOVE EAST AND AFFECT KSBN AROUND
00Z AND KFWA 02Z. GIVEN UNCERTAINTY HAVE REMOVED TEMPO GROUP AND
REPLACED WITH VCTS.
&&
LASHLEY/SKIP
Hazardous weather outlook, Aug 9, 3:25 AM EST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 AM EST MON AUG 9 2004
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100824-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
325 AM EST MON AUG 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
OF A COLD FRONT WHICH WILL MOVE ACROSS NORTHERN ILLINOIS TODAY... AND
ACROSS SOUTHERN MICHIGAN... NORTHERN INDIANA... AND WESTERN OHIO
TONIGHT. THE STORMS WILL MOVE EAST AROUND 30 MPH AND SOME MAY CONTAIN
LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.
Thunderstorm Wind, La Porte
- When
- August 9, 6:25 PM EST
- Where
- La Porte County, Michigan City
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 41.717, -86.900
Great Lakes Environmental Research Laboratory observing sight at Michigan City recorded a wind gust to 65 MPH.
Hail, St. Joseph
- When
- August 9, 7:29 PM EST
- Where
- St. Joseph County, 3 mi N of South Bend
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.717, -86.250
Thunderstorm Wind, St. Joseph
- When
- August 9, 7:34 PM EST
- Where
- St. Joseph County, 3 mi N of South Bend
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.717, -86.250
Amateur radio reported wind gusts between 60 and 70 MPH just north of the Indiana Toll Road north of South Bend.
Hail, St. Joseph
- When
- August 9, 7:35 PM EST
- Where
- St. Joseph County, 1 mi S of South Bend
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.650, -86.250
Thunderstorm Wind, St. Joseph
- When
- August 9, 7:40 PM EST
- Where
- St. Joseph County, Mishawaka
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.667, -86.167
Local television reported several very large trees down in Mishawaka with winds estimated between 70 and 80 MPH.
Hail, St. Joseph
- When
- August 9, 7:44 PM EST
- Where
- St. Joseph County, South Bend
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.667, -86.250
Thunderstorm Wind, Elkhart
- When
- August 9, 8:30 PM EST
- Where
- Elkhart County, Goshen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.583, -85.833
Emergency manager reported several trees down in Goshen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 9, 2004$55,000 · 1 in hail · 5 events
- Tornadoes and Hail in Colorado, August 9, 2004F0 · 24 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 20044.25 in hail · 20 events
- Tornado and Flash Flood in Colorado, August 9, 2004F0 · 20 events
- Flash Flood and Hail in Kansas, August 9, 20041.25 in hail · 13 events
- Hail in Colorado, August 9, 20042 in hail · 11 events
- Hail in Nebraska, August 9, 2004$14,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Michigan, August 9, 20041.75 in hail · 9 events
- Damaging Wind in Arizona, August 9, 20041 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 9, 20041.75 in hail · 8 events
- Hail in Texas, August 9, 20041 in hail · 8 events
- Marine Hail in Lake Michigan, August 9, 20040.88 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420663, 5420664, 5420907, 5420906, 5420665, 5420908, 5420909.